Hail, Gove
- When
- May 24, 4:50 PM CST
- Where
- Gove County, 16.79 mi SSE of Gove
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.714, -100.406
During the late afternoon a severe thunderstorm produced golf ball size hail in southern Gove county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late afternoon a severe thunderstorm produced golf ball size hail in southern Gove county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 1:46 PM CST, 3 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 146 PM MDT TUE MAY 24 2016 .SHORT TERM...(Today through Thursday night) Issued at 249 AM MDT Tue May 24 2016 Due to current ongoing storms and severe weather will wait to issue the morning forecast until severe watch 202 is cancelled. Southwest flow will persist across the central plains from today through Thursday night. A surface trough will exist over eastern Colorado today and tonight. The trough will move into northwest Kansas Wednesday and Wednesday night and then align itself along the Colorado/Kansas border Thursday night. a shortwave is advertised to come through the flow this afternoon and evening. The surface wind field suggests convergence to support thunderstorm initiation across the northern fa. There is good instability and shear to produce severe thunderstorms. Subsidence moves into the fa Wednesdays morning behind the exiting shortwave. Even through there is an apparent weak disturbance in the flow WEDNESDAY afternoon, dynamics and instability are weak so will make pops nil until late evening when some lift is shown mainly across the far north fa. Subsidence follows Thursday morning so pops will be nil. A strong shortwave comes into the area Thursday afternoon and night. Good dynamics with this feature warrant higher chance pops. Max temperatures today through Thursday should range from the upper 70s in eastern Colorado to the lower 80s across northwest Kansas. Min temperatures tonight should cool to the 50s. .LONG TERM...(Wednesday night through Tuesday) Issued at 146 PM MDT Tue May 24 2016 Going into Wednesday night...weak surface low out over the Central Plains ahead of slow moving upper low/trough over the Rockies...will combine with a boundary over the Kansas/Nebraska border to bring some light rw/trw activity to mainly northern areas thru the overnight period. By Thursday as upper trough/low begins to shift eastward into the plains and exits the area slowly by late Friday. some mid level ridging will allow for periods of dry conditions going into the first half of the weekend...do expect increase in areal coverage of rw/trw late Saturday night on through the beginning of next week as a couple of shortwave move around the base of approaching upper low from the Pacific NW/Northern Rockies. The entire Tri State region will have chances for trw/rw for much of the extended period. Lowest probability will occur on Saturday as weak ridigng occurs. Best chances for precip will occur Thursday and Thursday night with the arrival of the enhanced dynamics of the upper low combining with remnants of surface low/frontal boundary. SPC currently has a slight risk for severe wx for the entire cwa w/ focus on eastern/northern areas ahead and north of low where best moisture/lift will occur...aided in part along the remnants frontal boundary. Blocking h5 ridge over the eastern portion of the country will stall the exit of this system...allowing for wrap-around moisture to keep chances for trw/rw into Friday before tapering off. For temps...looking for mainly near to above normal numbers for the extended period with mainly mid to upper 70s for daytime highs. Some locales in eastern/southeastern zones could reach the lower 80s. The slow passage of the upper low Thursday/Friday will provide enough caa into nw zones to keep upper 60s for some areas. Overnight lwos will range in the 50s with some upper 40s in ne Colorado. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1202 AM MDT Tue May 24 2016 MVFR stratocu slowly breaking up and lifting at KGLD. Expecting marginally VFR conditions to take hold shortly. Afternoon thunderstorms will develop once again today. Anticipating development along a remnant outflow boundary over southwest Kansas with storms moving northeast into northwest Kansas. This area of storms could impact KGLD but anticipate most activity to remain southeast. Therefore, only mentioned VCTS for KGLD. Another area of storms will develop near the Denver Metro, spreading east through the evening. It is this area of storms that are most likely to impact KMCK. A late evening arrival seems most probable from latest suite of guidance. Late tonight, LLWS may develop as a low level jet strengthens. Remain a little unsure on the timing and height of the LLWS so for now did not input LLWS into the TAF. Stratus/fog development is forecast along a boundary over northeast Colorado. This deserves a watchful eye depending on how storms impact the boundary layer. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FS LONG TERM...JN AVIATION...RRH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 254 PM MDT TUE MAY 24 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-252100- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 254 PM MDT TUE MAY 24 2016 /354 PM CDT TUE MAY 24 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT. THE MAIN THREATS WILL BE LARGE HAIL, IN EXCESS OF 2 INCHES IN DIAMETER, AND DAMAGING WINDS. HEAVY RAIN AND FLASH FLOODING IS ALSO EXPECTED WITH SLOW MOVING THUNDERSTORMS. LOCATIONS THAT RECEIVED HEAVY RAIN LAST NIGHT IN SHERIDAN AND GRAHAM COUNTIES IN KANSAS ARE UNDER THE HIGHEST THREAT FOR FLASH FLOODING. A TORNADO THREAT WILL DEVELOP OVER NORTHEAST COLORADO THIS EVENING. IN ADDITION, THUNDERSTORMS SOUTH AND EAST OF A NORTON KANSAS TO COLBY KANSAS TO TRIBUNE KANSAS LINE WILL BE CAPABLE OF PRODUCING TORNADOES, POTENTIALLY STRONGER, LONGER-TRACKED TORNADOES. THESE STORMS NEED TO BE MONITORED VERY CLOSELY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY EVENING, GENERALLY NORTH OF INTERSTATE 70. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THESE STORMS. SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT ACROSS THE TRI STATE AREA. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL, DAMAGING WINDS AND A FEW TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED FOR THIS AFTERNOON AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1213 PM MDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM HEAVY RAIN 2 W SAINT PETER 39.19N 100.13W
05/24/2016 E7.50 INCH GRAHAM KS PUBLIC
PUBLIC REPORT RELAYED BY EMERGENCY MANAGEMENT.
1025 AM HEAVY RAIN 6 SW HOXIE 39.29N 100.52W
05/24/2016 E2.50 INCH SHERIDAN KS EMERGENCY MNGR
SECOND HAND INFORMATION PASSED ALONG.
1025 AM HEAVY RAIN MENLO 39.36N 100.72W
05/24/2016 E2.00 INCH THOMAS KS EMERGENCY MNGR
SECOND HAND INFORMATION.
1025 AM HEAVY RAIN 11 E HOXIE 39.36N 100.23W
05/24/2016 E5.00 INCH SHERIDAN KS EMERGENCY MNGR
OCCURRED NEAR SHERIDAN LAKE. SECOND HAND INFORMATION.
1025 AM HEAVY RAIN 1 W MORLAND 39.35N 100.10W
05/24/2016 E4.00 INCH GRAHAM KS PUBLIC
NEARLY FOUR INCHES OF RAIN REPORTED.
1025 AM FLASH FLOOD SAINT PETER 39.19N 100.09W
05/24/2016 GRAHAM KS EMERGENCY MNGR
A FEW DIRT ROADS WASHED OUT NEAR SAINT PETER AFTER LAST
NIGHTS RAINFALL. VIDEO POSTED ON SOCIAL MEDIA OF A LOT OF
WATER GOING THROUGH A CULVERT.
&&
RHUSTEDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1217 PM MDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM HEAVY RAIN 5 SW BOGUE 39.31N 99.75W
05/24/2016 M4.10 INCH GRAHAM KS PUBLIC
SOCIAL MEDIA REPORT.
&&
RHUSTEDThe Dodge City radar (KDDC), 113 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633609.